Does Propranolol Cause Hair Loss?

In our latest question and answer, the pharmacist talks about propranolol-induced hair loss and some possible alternative options.

Question

I am taking propranolol as a preventative for migraines. I started in June 2022 with a dose of 10mg twice daily and increased it to 20mg in the morning and 10mg at night in November 2022. I noticed in November that my hair started thinning a lot. My neurologist advised me to gradually reduce the propranolol dosage, and my dermatologist diagnosed my hair loss as telogen effluvium. Unfortunately, when I stopped taking propranolol, my migraines and headaches returned, so I have resumed taking it at a lower dose of 10mg once daily. Will the lower dose reduce my hair loss, or do I need to stop taking propranolol completely to see hair regrowth? What other preventive medications for migraines do not typically cause hair loss and have fewer side effects? Thank you.

Asked by Migraineur On Feb 02, 2023

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Feb 03, 2023
Last updated Feb 03, 2023

Key points

  • Telogen effluvium is a type of temporary hair loss that occurs when hair follicles suddenly shift from the growth phase to the resting phase, causing increased hair shedding.
  • Propranolol, a beta-blocker, is listed as a possible cause of telogen effluvium in studies and clinical overviews, but the incidence rate is not well established. The side effect may be dose-dependent.
  • Other drugs used for migraine prevention, such as venlafaxine, amitriptyline, valproic acid, and some CGRP antagonists, have also been rarely associated with hair loss, but it is difficult to determine which drugs carry the lowest risk.

Answer

Thanks so much for reaching out and I'm sorry to hear about the issues you are experiencing.

Let's take your questions one by one:

  • Does propranolol cause hair loss and will hair loss be less severe with a lower dose of propranolol?
  • What other migraine preventatives don't cause hair loss?

Does Propranolol Cause Hair Loss?

You mentioned your doctor diagnosed you with telogen effluvium.

Telogen effluvium is a type of hair loss that occurs when a large number of hair follicles suddenly shift from the anagen (i.e., growth) phase to the telogen (i.e., resting) phase. This results in increased hair shedding, and generally about 2-3 months after a triggering event (like a medication change or some other stressor).

The hair loss associated with telogen effluvium usually affects the entire scalp and not just specific areas, and it is usually temporary.

It is important to note that telogen effluvium is different from what I'll call 'regular' hair loss. Telogen effluvium is a type of hair loss that occurs when a large number of hair follicles enter the telogen phase, causing a sudden, temporary increase in hair shedding. In contrast, what I'll call regular hair loss (androgenetic alopecia), is a gradual and permanent form of hair loss that is caused by genetics and the effect of hormones.

Now, I wish I could give you a more specific answer here, but while beta-blockers, like propranolol, have absolutely been linked to causing telogen effluvium, the incidence rate is not well established. It appears that it is relatively uncommon, but again, it has been reported.

Studies and clinical overviews that discuss telogen effluvium nearly always list beta-blockers as a culprit for telogen effluvium. StatPearls, for example, states the following:

Many medications have been linked to telogen effluvium, but the most common are beta-blockers, retinoids, including excess vitamin A, anticoagulants, propylthiouracil, carbamazepine, and immunizations.
Telogen Effluvium StatPearls

The prescribing information for propranolol lists alopecia, meaning hair loss, as a possible dermatologic side effect, and there are a number of case studies I found that even pick out propranolol, more so than other beta-blockers, as a culprit in causing telogen effluvium. It also seems like the side effect is dose-dependent, meaning higher doses are more likely to cause telogen effluvium, so it's not surprising your dose increase caused the issue to be worse.

In regard to whether or not lowering your dose of propranolol will help your hair loss resolve, it's almost impossible to say. It's certainly possible, but stopping the medication would give you the highest chance of reversing your hair loss if propranolol was the culprit.

Generally, once the offending agent or stressor is discontinued/resolved, telogen effluvium tends to start resolving after 3-6 months, but this can vary by individual.

What Migraine Medications Don't Cause Hair Loss?

This is a little tough to answer since drug-induced hair loss is generally a very uncommon side effect, so it's hard to compare one drug to another. Nevertheless, other drugs that are used for migraine prevention include:

  • Vyepti
  • Aimovig
  • Ajovy
  • Emgality
  • Topiramate
  • Valproic acid
  • Atenolol
  • Amitriptyline
  • Nebivolol
  • Venlafaxine

If you want to start away from beta-blockers, that would exclude atenolol and nebivolol from the above list.

Vyepti, Emgality, Ajovy, and Aimovig are part of a new, highly effective, class of medications known as CGRP antagonists. Hair loss was not seen in clinical trials for these drugs but it has been reported recently in post-marketing studies. These drugs are not related to beta-blockers and could be an option, but they do generally require prior authorization through insurance companies.

Topiramate and valproic acid are classified as anticonvulsants. Hair loss on these types of drugs is uncommon but has been reported more frequently than with beta-blockers. The incidence rate appears to be quiet low (<5%) so could be an option. Just know they are more associated with hair loss than beta-blockers.

Lastly, we have different antidepressants, such as venlafaxine and amitriptyline. These drugs, and this seems to be a common refrain, are also associated very rarely with hair loss.

So, you certainly do have other options for migraine prevention drugs but it's really hard to give you the best alternative since they all are rarely associated with hair loss.

I think your best bet is to try another drug option in a different drug class that you and your doctor decide is medically appropriate for you, and monitor yourself for hair loss.

Final Words

I hope this answer provided some insight. Thanks for reaching out!

References

  • Inderal Prescribing Information, AccessFDA
  • Metoprolol and alopecia, PubMed
  • Alopecia and drug eruption of the scalp associated with a new beta-blocker, nadolol, PubMed
  • [Drug-induced alopecia: review of the literature], PubMed
  • Telogen Effluvium, PubMed
  • Drugs and hair loss, PubMed
  • Telogen Effluvium: A Review of the Literature, PubMed
  • Diffuse hair loss, PubMed
  • Propranolol and alopecia, PubMed
  • Alopecia signals associated with calcitonin gene-related peptide inhibitors in the treatment or prophylaxis of migraine: A pharmacovigilance study, PubMed

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions